Kentucky, 2010

Hail and Damaging Winds in Kentucky, April 24, 2010

April 24, 2010 · NWS JKL · 6 events in 4 counties and zones

Scattered severe thunderstorms formed ahead of a strong area of low pressure and its associated frontal boundaries. A strong low level jet around 55 kts at times allowed the storms to maintain their strength until after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered severe thunderstorms formed ahead of a strong area of low pressure and its associated frontal boundaries. A strong low level jet around 55 kts at times allowed the storms to maintain their strength until after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 24, 9:32 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 24, 9:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT SAT APR 24 2010

.SHORT TERM...UPDATED

THE LINE OF THUNDERSTORMS HAS OVERALL WEAKENED SIGNIFICANTLY OVER
THE PAST COUPLE OF HOURS. THERE STILL CURRENTLY REMAINS A COUPLE OF
MORE INTENSE SEGMENTS CURRENTLY MOVING IN FROM THE CUMBERLAND PLATEAU.
THESE WILL NEED TO BE WATCHED...HOWEVER BELIEVE THAT THE BLUEGRASS
COUNTIES AND NORTH OF I-64 ARE DONE WITH SEVERE POTENTIAL...AS THESE
CELLS WILL TRACK EAST AND SOUTH OF THESE LOCATIONS. HAVE ALSO GOTTEN RID OF
WATCH IN THE FAR EAST...AS THE CONVECTION WILL NOT HOLD TOGETHER LONG
ENOUGH TO AFFECT THESE AREAS. WILL KEEP EVERYTHING ELSE GOING UNTIL
THE CUMBERLAND PLATEAU CONVECTION SHOWS A CONSISTENT WEAKENING TREND.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY/

INITIAL LINE OF THUNDERSTORMS CROSSING ERN KY. THESE STORMS ARE
PRODUCING LGTNG AND ARE MOVING AT NEARLY 50 MPH BUT SO FAR HAVE HAD
NO SEVERE TO REPORT. EXPECTING A BREAK IN THE WEATHER WITH ADDITIONAL
HEATING TO DESTABILIZE THE AIR. CURRENT 85H JET OVER WRN KY WILL MOVE
TO ERN KY BY LATER THIS EVENING TO ADD SHEAR TO THE WAA AND ADDED
MOISTURE. EXPECTING GREATER POTENTIAL FOR SVR LATER THIS AFTERNOON
AND EARLY EVENING. THE COLD FNT WILL HANG ON OUR ERN MTNS AND A WAVE
WILL FORM ON THE COLD FNT TO FURTHER STALL IT AND EVEN CAUSE IT TO
BACK SOME. WHEN THIS LOW TRACKS NORTH OVERNIGHT IT WILL ALLOW THE WX
TO FINALLY MOVE EAST. THE LOW WILL BECOME THE DOMINANT LOW NEAR THE
MID OH/IN BORDER AND THEN TRACK ALMOST DUE EAST ALONG I70. LOOK FOR
WRAP AROUND S/WVS TO BRING ADDITIONAL WAVES OF PCPN TO THE AREA ALONG
WITH COOLER AIR.

HAVE USED A BLEND OF NAM/GFS MOS NUMBERS WITH THE WARMER LOWS AND
COOLER HIGHS FOR THE SHORT TERM.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/

SEVERE WEATHER CONCERNS PRECLUDE MUCH WORK IN THE LONG TERM TODAY...
BUT LITTLE WORK APPEARS TO BE NEEDED ANYWAY BASED ON LATEST MODEL
TRENDS. PROGS CONTINUE TO INDICATE A SLOWLY EVOLVING WEATHER PATTERN
NEXT WEEK WITH UPPER LEVEL TROUGH TUESDAY AND WEDNESDAY OVER THE
OHIO VALLEY GIVING WAY TO RIDGING LATE IN THE WEEK. CURRENT
INDICATIONS ARE THAT A RATHER LARGE UPPER TROUGH CENTERED OVER THE
ROCKIES WILL THEN BEGIN SHIFTING EASTWARD BRINGING ANOTHER THREAT OF
PRECIP TO THE AREA LATE IN THE PERIOD.

SENSIBLE WEATHER SHOULD FEATURE UNSEASONABLY COOL AND SHOWERY
CONDITIONS MONDAY NIGHT AND TUESDAY AS THE UPPER TROUGH PASSES
OVERHEAD AND OFF TO OUR EAST. LEFT IN THE THUNDER MENTION ON TUESDAY
WITH COOL POOL ALOFT. OTHERWISE... CLOUDS AND RAIN CHANCES WILL
DECREASE TUESDAY NIGHT AND WEDNESDAY AS HEIGHTS RISE ALOFT. A WARM
FRONT WILL PASS BY THURSDAY HELPING BOOST TEMPS FROM THE 60S WELL
INTO THE 70S THURSDAY AND FRIDAY. IT SHOULD PASS BY DRY. WILL THEN
INSERT A 20 POP FOR FRIDAY NIGHT AND SATURDAY FAVORING A SLOWER
SOLUTION THAN THE 24/12Z GFS WITH THE APPROACH OF OUR NEXT SYSTEM.

&&

.AVIATION.../00Z TO 00Z/

AN INTENSE AREA OF LOW PRESSURE WILL BRING A LINE OF INTENSE
CONVECTION TOWARD THE AREA LATER THIS EVENING. STRONG GUSTY WINDS
AND TEMPORARY IFR OR WORSE CONDITIONS WILL ACCOMPANY THIS LINE AS IT
TRACKS EAST ACROSS THE AREA BETWEEN 01 AND 05Z. WINDS WILL SHIFT TO
THE SOUTH...AND THEN TO THE SOUTHWEST BEHIND THIS LINE. WINDS WILL
ALSO CONTINUE TO BE GUSTY THROUGH THE DAY TOMORROW. ADDITIONALLY...
SCATTERED SHOWERS WILL ALSO CONTINUE TO THREATEN BEHIND THE INITIAL
LINE OF CONVECTION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 3 AM EDT SUNDAY FOR KYZ058>060-068-069-079-
080-083>088-106-108-109-111>118.

&&

SHORT TERM...DUSTY/GEOGERIAN
LONG TERM....ABE
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 24, 6:28 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
728 PM EDT SAT APR 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
728 PM EDT SAT APR 24 2010

...TORNADO WATCH 98 IN EFFECT UNTIL 3 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG LOW PRESSURE SYSTEM MOVING TO THE NORTHEAST WILL CREATE A
FAVORABLE ENVIRONMENT OVER EASTERN KENTUCKY FOR THE FORMATION OF
SEVERE THUNDERSTORMS. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS EVEN A SLIGHT
POSSIBILITY FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT.

DUSTY

In the hours before

Special weather statement, Apr 24, 5:36 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
636 PM EDT SAT APR 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
636 PM EDT SAT APR 24 2010

...SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS WILL ENCROACH EASTERN KENTUCKY LATER
THIS EVENING. THIS LINE...IF IT REMAINS INTENSE...WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL. AN ISOLATED
TORNADO CAN ALSO NOT BE RULED OUT.

THIS LINE WILL REACH A LINE FROM FLEMINGSBURG...TO IRVINE...TO
MONTICELLO BETWEEN 9 AND 10 PM...AND A LINE FROM MOREHEAD TO
BEATTYVILLE...TO WHITLEY CITY BETWEEN 10 AND 11 PM.

RESIDENTS OF EASTERN KENTUCKY NEED TO MONITOR FORECASTS FROM THE
NATIONAL WEATHER SERVICE AND LOCAL MEDIA FOR UPDATES ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

GEOGERIAN
Special weather statement, Apr 24, 6:58 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT SAT APR 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
758 PM EDT SAT APR 24 2010

...TORNADO WATCH IN EFFECT THROUGH 3AM EDT SUNDAY...

A LINE OF SEVERE THUNDERSTORMS WILL ENCROACH EASTERN KENTUCKY LATER
THIS EVENING. THIS LINE...IF IT REMAINS INTENSE...WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL. AN ISOLATED
TORNADO CAN ALSO NOT BE RULED OUT.

THIS LINE WILL REACH A LINE FROM FLEMINGSBURG...TO IRVINE...TO
MONTICELLO BETWEEN 9 AND 10 PM...AND A LINE FROM MOREHEAD TO
BEATTYVILLE...TO WHITLEY CITY BETWEEN 10 AND 11 PM.

RESIDENTS OF EASTERN KENTUCKY NEED TO MONITOR FORECASTS FROM THE
NATIONAL WEATHER SERVICE AND LOCAL MEDIA FOR UPDATES ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

GEOGERIAN/MACZKO
Special weather statement, Apr 24, 8:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT SAT APR 24 2010

KYZ044-050>052-104-250200-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-
930 PM EDT SAT APR 24 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1000 PM EDT SATURDAY EVENING...

   SOUTHEASTERN FLEMING...
   ROWAN...
   BATH...
   NORTHWESTERN ELLIOTT AND
   EAST CENTRAL MONTGOMERY.

AT 929 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OGGS
STATION...OR 7 MILES EAST OF MOUNT STERLING...MOVING NORTHEAST AT 50
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OLYMPIA AROUND
935 PM EDT...MIDLAND AROUND 940 PM EDT...MIDLAND AROUND 945 PM EDT...
BRANDY AROUND 950 PM EDT...MOREHEAD AROUND 955 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...OCCASIONAL LIGHTNING
AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR
EASTERN KENTUCKY.

GEOGERIAN
Special weather statement, Apr 24, 8:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT SAT APR 24 2010

KYZ058>060-069-106-108-109-111-112-250200-
MENIFEE-POWELL-ESTILL-MORGAN-MAGOFFIN-WOLFE-LEE-BREATHITT-JACKSON-
937 PM EDT SAT APR 24 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1000 PM EDT SATURDAY EVENING...

   SOUTHERN MORGAN...
   SOUTHERN MENIFEE...
   EASTERN POWELL...
   NORTHWESTERN MAGOFFIN...
   WOLFE...
   ESTILL...
   LEE...
   NORTHWESTERN BREATHITT AND
   EXTREME NORTH CENTRAL JACKSON.

AT 937 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM JINKS TO PINNACLE TO MALONEY...OR ALONG A LINE
EXTENDING FROM IRVINE TO 7 MILES NORTHWEST OF BEATTYVILLE TO
BEATTYVILLE...MOVING NORTHEAST AT 60 MPH. THIS STORM MAY INTENSIFY
OVER THE NEXT HALF OF AN HOUR.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PITTS AROUND
945 PM EDT...ROGERS CHAPEL AROUND 950 PM EDT...LIZZIELANE AROUND 955
PM EDT...MAYTOWN AROUND 1000 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL
IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR
EASTERN KENTUCKY.

JP
Special weather statement, Apr 24, 9:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT SAT APR 24 2010

KYZ079-083-084-250315-
PULASKI-WAYNE-MCCREARY-
1024 PM EDT SAT APR 24 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT LAKE CUMBERLAND AND THE
FOLLOWING COUNTIES THROUGH 1115 PM EDT SATURDAY EVENING...

   PULASKI...
   NORTHERN WAYNE AND
   NORTH CENTRAL MCCREARY.

AT 1021 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 18 MILES WEST OF CAINS STORE TO 11 MILES NORTHWEST OF
CABELL TO 13 MILES WEST OF CABELL...OR ALONG A LINE EXTENDING FROM 25
MILES NORTHWEST OF MONTICELLO TO 17 MILES NORTH OF ALBANY TO 10 MILES
NORTHWEST OF ALBANY...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND
1035 PM EDT...PARNELL AROUND 1040 PM EDT...NAOMI AND MONTICELLO
AROUND 1045 PM EDT...TRIMBLE AROUND 1050 PM EDT...FRAZER AROUND 1055
PM EDT...SOMERSET AROUND 1100 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF TORRENTIAL RAIN...WITH RAINFALL RATES
OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR
EASTERN KENTUCKY.

PELTON

The radar

The Jackson,KY radar (KJKL), 128 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
April 24, 10:15 PM EST to 10:20 PM EST
Where
Pulaski County, Ferguson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -84.600

A trained spotter reported wind gusts estimated at 60-70 mph 1/2 mile north of Somerset.

Hail, Whitley

When
April 24, 11:05 PM EST to 11:10 PM EST
Where
Whitley County, Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.930, -84.220

Quarter size hail fell in Grove.

Hail, Whitley

When
April 24, 11:15 PM EST to 11:20 PM EST
Where
Whitley County, Corbin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.950, -84.100

Golf ball size hail fell in Corbin.

Funnel Cloud, Whitley

When
April 24, 11:15 PM EST to 11:20 PM EST
Where
Whitley County, Corbin
Reported by
Emergency Manager
Coordinates
36.950, -84.100

Several people reported seeing a lightning illuminated funnel cloud in Corbin.

Thunderstorm Wind, Estill

When
April 24, 11:30 PM EST to 11:40 PM EST
Where
Estill County, Irvine
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.700, -83.970

Between 1130 pm and midnight EST, many tents were blown down at the Mushroom Festival in Irvine.

Thunderstorm Wind, Laurel

When
April 24, 11:30 PM EST to 11:35 PM EST
Where
Laurel County, Keavy
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.000, -84.170

A house partially collapsed after losing its roof in a thunderstorm in Keavy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219602, 219603, 219604, 219605, 219606, 219607.